Indiana, 2009

Hail and Damaging Wind in Indiana, June 10, 2009

June 10, 2009 · NWS IND · 4 events in 1 county or zone

An isolated thunderstorm, along a west-east oriented outflow boundary in southwest Indiana, split as it progressed to the east. The right split produced reports of hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated thunderstorm, along a west-east oriented outflow boundary in southwest Indiana, split as it progressed to the east. The right split produced reports of hail and wind damage. Severe storms were expected, as evidenced by a tornado watch and a severe thunderstorm warning being in effect at the time of the severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 5:57 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 10, 5:57 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT WED JUN 10 2009

.AVIATION...DISCUSSION FOR 00Z TAFS

A QUASI-STNRY FNT WAS JUST N OF THE IND FA EARLY THIS EVE. A SFC
WAVE IS EXPECTED TO MOV ALONG THE FNT THU MRNG/AFTERNOON. AFTER THAT
WAVE PASSES...THE FNT WL DROP QUICKLY SE OF THE TAF SITES. PRIOR TO
THAT...EXPECT ANY TRW ACTIVITY TO BE ISOLD THROUGH 06Z DUE TO
SINKING MOTION IN THE ATMS. AFTER THAT...MODELS ARE SHOWING A SERIES
OF UPR LVL DISTURBANCES...CURRENTLY ACRS THE SRN PLAINS...LIFTING NE
AND ACRS THE OH VLY. THE DISTURBANCES COMBINED WITH THE WAVE
DEVELOPING ALONG THE FNT AND DEEP MOISTURE AND INSTABILITY SHOULD
RESULT IN WIDESPREAD TRW ACTIVITY OVERNGT AND THROUGH TOMORROW
AFTERNOON. MEANWHILE...EXPECT VFR CONDITIONS EARLY IN THE TAF PD TO
BECOME MVFR OR PERHAPS IFR OVERNGT AND TOMORROW AS HAPPENED TODAY
AND IS OCCURRING UPSTREAM. LGT S WINDS TO CONT OVERNGT. ENOUGH
CI/DEBRIS CLOUDS TNGT TO KEEP FOG AWAY BEFORE THE LOWER CLOUDS MOVE
IN. WINDS WL BECOME NE AND LESS THAN 10 KTS BEHIND THE FNT TOMORROW.
BEST GUESS FOR FROPA WL BE 16Z THU AT LAF AND 22Z AT BMG.

.PREV DISCUSSION...SHOWERS EXITING EASTERN INDIANA WHILE BROKEN
SKIES ALLOWING FOR SOME SUNSHINE IN WAKE OF PCPN.  FNTL BDNRY
REMAINS ACROSS CENTRAL INDIANA.

FOCUS WILL BE ON TIMING OF NEXT PCPN START AND END. MODELS DIFFER TO
SOME DEGREE IN SPEED OF SHORT WAVES PROGRESSING ACROSS COUNTRY AND
RESULTANT CHC FOR ASSOCIATED PCPN. HAVE GONE WITH A BLEND OF MODELS
WHICH EARLY ON FAVORS A FNTL POSITION NEAR CURRENT LOCATION NEAR AND
ALONG INTERSTATE 70. MODELS IN A BROAD AGREEMENT ON LIFTING AZ/NM
SHORTWAVE CURRENTLY FIRING TX/OK STORMS NORTHEAST INTO ILLINOIS
TONIGHT AND TO PARTS OF WRN INDIANA BEFORE DAYBREAK THUR...NOT
UNLIKE TODAY. MODELS ALSO SIMILAR IN THAT THIS WAVE WILL BE SLIGHTLY
STRONGER THAN TODAY AND THUS WITH MOIST SURFACE BOUNDARY IN PLACE
AND JET ENTRANCE REGION PASSING OVERHEAD...LIKELY TO GENERATE A
BROADER SWATH OF PCPN WITH EMBEDDED THUNDERSTORMS THUR. GIVEN DEEP
LAYERED CLOUD AND RAINY DAY...HAVE RAISED THU POPS IN LINE WITH MOS
AND HAVE LOWERED MAXS FOR THUR TO MAINLY LOWER AND MIDDLE 70S.

SURFACE LOW AND ASSOCIATED WAVE EXIT INDIANA BY 00Z/FRI WITH DRYING
WORKING SE ACROSS CENTRAL INDIANA THURSDAY NIGHT.  DRY AND SEASONAL
WEATHER AGREED ON BY MODELS FOR CENTRAL INDIANA AT LEAST FOR FRIDAY
INTO SATURDAY. WAVE ALONG CALIFORNIA COAST THIS MORNING FCST TO
WEAKEN IN GRTLKS BY FRI EVE.  MODELS PICK UP ON AMPLIFYING LATER
WAVES IN FLOW TO DIFFERENT DEGREES AND WITH DIFFERENT TIMING. HAVE
LEANED TOWARD PERSISTENCE IN PCPN FCST WITH SOME BLEND OF HPC FOR
THESE LATER PERIODS AS CONFIDENCE SOMEWHAT LOW FOR PCPN.  MODELS DO
GENERALLY AGREE ON SFC BNDRY PUSHING SOUTH OF OH VLY FRIDAY WITH SFC
HIGH OVER GRTLKS PRODUCING NE OR ERLY FLOW INTO NEXT WEEK. AGAIN
TIMING OF ANY SHORT WAVES AND ASSOCIATED PCPN BEYOND THUR IS
SUSPECT.

GIVEN PATTERN OF GRTLKS HI AND NE SFC FLOW FOR MUCH OF PERIOD LEANS
US TOWARDS TEMPS NEAR OR SLIGHTLY BELOW NORMAL...AND HAVE ONLY MADE
SLIGHT ADJUSTMENTS TO CURRENT FCST.

NO SUBSTANTIAL OR WIDESPREAD PCPN EXPECTED TO BRING RAISED FLOOD
THREAT THOUGH LOCAL HEAVY RAINS THURSDAY COULD PROMPT LOCAL FLOOD
ADVISORIES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MK
PUBLIC...DT
Hazardous weather outlook, Jun 10, 2:34 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT WED JUN 10 2009

INZ060-061-067>072-111945-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
334 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY
THREATS. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS OR LARGE HAIL. THUNDERSTORMS
ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH TUESDAY BUT IT IS TOO
EARLY TO TELL IF THESE STORMS MAY BE SEVERE. REMEMBER THAT DEADLY
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT OR THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ042-045>049-051>057-062>065-111945-
RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
334 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED
HOWEVER ALL STORMS PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS OR HAIL. THUNDERSTORMS ARE
POSSIBLE AGAIN SATURDAY NIGHT THROUGH TUESDAY BUT IT IS TOO EARLY
TO DETERMINE IF THESE STORMS WILL BE SEVERE. REMEMBER THAT DEADLY
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE POSSIBLE THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>041-043-044-111945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-VERMILLION-PARKE-
334 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT BUT ARE NOT EXPECTED TO PRODUCE
SEVERE WEATHER. THE MAIN THREATS FROM THESE STORMS WILL BE
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT
THROUGH TUESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE STORMS
WILL BE SEVERE. REMEMBER THAT DEADLY LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, Jun 10, 4:13 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT WED JUN 10 2009

INZ067-068-102145-
DAVIESS-KNOX-
513 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL KNOX AND SOUTHWESTERN
DAVIESS COUNTIES UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHEATLAND...OR 8
MILES EAST OF VINCENNES...AND MOVING EAST AT 15 MPH.

HAIL UP TO PENNY SIZE...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  MONROE CITY AROUND 520 PM EDT...
  WHEATLAND AROUND 525 PM EDT...
  WASHINGTON AROUND 545 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

50
Special weather statement, Jun 10, 4:45 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 PM EDT WED JUN 10 2009

INZ068-069-102215-
DAVIESS-MARTIN-
545 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DAVIESS AND SOUTHWESTERN
MARTIN COUNTIES UNTIL 615 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GLENDALE FISHERY...
OR 11 MILES NORTHEAST OF PETERSBURG...AND MOVING SOUTHEAST AT 20 MPH.

UP TO PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL BE NEAR...
  GLENDALE FISHERY AROUND 555 PM EDT...
  ALFORDSVILLE AROUND 605 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

50

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Greene

When
June 10, 7:53 PM EST to 8:53 PM EST
Where
Greene County, Switz City
Reported by
Law Enforcement
Coordinates
39.030, -87.050

A rainfall rate of two inches per hour was reported by law enforcement.

Hail, Greene

When
June 10, 8:53 PM EST to 8:55 PM EST
Where
Greene County, Switz City
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.030, -87.050

Penny-sized hail was reported at the intersection of State Route 67 and 54.

Thunderstorm Wind, Greene

When
June 10, 8:53 PM EST
Where
Greene County, Linton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.030, -87.170

An unknown number of trees and power lines were knocked down in the town of Linton.

Hail, Greene

When
June 10, 8:56 PM EST to 8:58 PM EST
Where
Greene County, Lyons
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.980, -87.080

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186268, 183082, 186259, 183081.